Title: A 3-Dimensional Analytic Model for the Scattering of a Spherical Bush
Authors: DICKINSON Robert E.ZHOU LimingTIAN YuhongLIU QingPINTY BernardSCHAAF CrystalKNYAZIKHIN YuriLAVERGNE T.
Citation: JOURNAL OF GEOPHYSICAL RESEARCH vol. 113 p. D20113 (1-8)
Publisher: AMER GEOPHYSICAL UNION
Publication Year: 2008
JRC Publication N°: JRC48138
ISSN: 0148-0227
URI: http://publications.jrc.ec.europa.eu/repository/handle/JRC48138
DOI: 10.1029/2007JD009564
Type: Articles in Journals
Abstract: Advanced climate models require a more realistic description of canopy radiation with reasonable computational efficiency. This paper develops the mathematics of scattering from a spherical object conceptualized to be a spherical bush to provide a building block that helps to address this need of climate models. It is composed of a homogeneous distribution of individual smaller objects that scatter isotropically. In the limit of small optical depth, incident radiation will scatter isotropically as the sum of that scattered by all the individual scatterers, but at large optical depth the radiation leaving the spherical bush in a given direction is reduced by mutual shadowing of the smaller objects. In the single scattering limit, the scattering phase function and so the albedo are obtained by simple but accurate analytic expressions derived from analytic integration and numerical evaluation. Except in the limit of thin canopies, the scattering and hence albedos are qualitatively and quantitatively different than those derived from 1-D modeling.
JRC Institute:Institute for Environment and Sustainability

Files in This Item:
There are no files associated with this item.


Items in repository are protected by copyright, with all rights reserved, unless otherwise indicated.